Tennessee, 2010

Damaging Winds in Tennessee, June 24, 2010

June 24, 2010 · NWS MRX · 2 events in 2 counties and zones

A weak boundary lingering across the area triggered isolated severe thunderstorms in northeast Tennessee during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak boundary lingering across the area triggered isolated severe thunderstorms in northeast Tennessee during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 24, 2:00 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 24, 2:00 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU JUN 24 2010

.SHORT TERM...(TONIGHT AND FRIDAY)...COLD FRONT EXTENDS SW THROUGH
KENTUCKY TO EXTREME NW TN THIS AFTERNOON. SHORT WAVE CURRENTLY
MOVING NE THROUGH CNTRL APPALACHIANS. LIFT FROM THIS FEATURE WILL
NO LONGER BE A FEATURE OF CONCERN FOR MRX CWA. CONVECTIVE INITIATION
WELL UNDER WAY ALONG AND S OF THE FRONT. FRONT PROGGED TO DRIFT S
INTO MRX CWA TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS
THE AREA INTO THIS EVENING. AIRMASS VERY UNSTABLE AND AVAILABLE
MOISTURE REMAINS HIGH. STORMS WILL BECOME STRONG TO SEVERE. ACTIVITY
WILL DECREASE IN STRENGTH AFTER SUNSET BUT PRECIPITATION CHANCE REMAINS
ACROSS THE AREA OVERNIGHT WITH POSITION OF THE FRONT. THIS PCPN CHC
CONTINUES TOMORROW AS WELL FAVORING SOUTHERN AREAS. WARM TEMP
PROFILE CHANGES LITTLE THROUGH PERIOD.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...A WEAK FRONT WILL
LINGER ACROSS THE SOUTHERN SECTIONS OF THE FORECAST AREA FRIDAY
NIGHT AND SATURDAY. HOWEVER...MODELS SHOW A MID-LEVEL CAP-INVERSION
DEVELOPING OVER THE AREA WHICH WILL LIMIT CONVECTION...SO WILL CALL
FOR LOW CHANCE POPS AT BEST.

FOR SUNDAY...MID-LEVEL INVERSION WEAKENS...BUT ONLY FORCING WILL BE
OROGRAPHIC WILL CALL FOR LOW CHANCE POPS FOR VALLEY WITH CHANCE
HIGHER ELEVATION.

FOR MONDAY...ANOTHER FRONT WILL MOVE TOWARD THE AREA INCREASING THE
CHANCES OF CONVECTION. WILL CALL FOR HIGH CHANCE TO LIKELY POPS.

FOR TUESDAY THROUGH THURSDAY...FRONT MOVES SOUTH OF THE AREA WITH
SURFACE RIDGING INTO THE FORECAST AREA. WILL MAINTAIN LOW CHANCE FOR
TUESDAY...OTHERWISE DRY WEATHER.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  94  71  96  73 /  40  40  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  92  70  94  72 /  50  30  20  10  10
OAK RIDGE, TN                       71  93  70  95  71 /  50  30  20  10  10
TRI CITIES AIRPORT, TN              68  91  66  93  65 /  50  20  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/DH
Hazardous weather outlook, Jun 24, 4:00 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU JUN 24 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU JUN 24 2010 /500 AM CDT THU JUN 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...A WEAKENING FRONTAL BOUNDARY MOVING INTO THE AREA THIS
AFTERNOON WILL BRING WITH IT SCATTERED SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 24, 3:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU JUN 24 2010

TNZ017-242115-
SULLIVAN TN-
427 PM EDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 515 PM
EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSPORT...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN...COLONIAL
HEIGHTS...BLOOMINGDALE...TRI-CITY AIRPORT...BLOUNTVILLE AND BLUFF
CITY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, Jun 24, 3:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT THU JUN 24 2010

TNZ014-015-242115-
CLAIBORNE TN-HANCOCK TN-
432 PM EDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE AND HANCOCK COUNTIES
UNTIL 515 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF HARROGATE-SHAWANEE...OR 12 MILES
EAST OF MIDDLESBORO...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...HOWARD
QUARTER AND EVANSTON.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Special weather statement, Jun 24, 4:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT THU JUN 24 2010

VAZ002-005-242200-
SCOTT VA-WISE VA-
515 PM EDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR WISE...CITY OF NORTON AND SCOTT
COUNTIES UNTIL 600 PM EDT...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WHITESBURG...MOVING
SOUTHEAST AT 35 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON...WISE...BIG
STONE GAP...APPALACHIA...POUND...FORT BLACKMORE AND COEBURN.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
June 24, 4:20 PM EST to 4:21 PM EST
Where
Sullivan County, Bluff City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.480, -82.270

Law enforcement personnel reported 1 tree downed by thunderstorm winds in Bluff City.

Thunderstorm Wind, Carter

When
June 24, 4:20 PM EST to 4:25 PM EST
Where
Carter County, Hunter
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.370, -82.170

Law enforcement personnel reported a few trees downed by thunderstorm winds in Hunter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230695, 230696.